Identifying the Worst Effects Among Opiate Users

Opiates are the range of drugs that are often used for their pain killing properties. Opium, as the name might suggest, is an opiate, and so too is morphine and heroin. Technically an opiate is any drug that comes from the Opium Poppy plant grown in Asia. They work essentially by depressing the central nervous system thus slowing the performance of the body. These drugs, particularly morphine, are often used in hospital settings as a way to treat those who are in a lot of pain, but they are also unfortunately highly addictive and can be used recreationally as well. Fortunately (or unfortunately for users), it is possible to spot the effects of a slowed nervous system fairly easily which makes it possible for us to identify those on this class of drugs and these changes are very difficult to hide.

By depressing the nervous system this of course taxes the body in many ways by slowing all of the body’s processes and this takes its toll on the user’s physical appearance. This means it is possible to identify an opiate user from their stance – which will usually look very tired and sullen. They will also likely have impaired reactions and hand-eye coordination. They will normally be very hunched and will be very ‘droopy’ – as you might expect from someone who has no energy to stay straight and whose whole body has been slowed down. They will also often have slurred speech much like someone who is drunk. Many of the symptoms in fact are similar to those of alcohol and this is perhaps no surprise when you consider that alcohol is a depressant just like opiates. Their attitude meanwhile is also likely to be similarly laid back and inactive.

At the same time they will likely have constricted pupils – meaning they will be very small almost ‘pin point’ like. The pupils will also be unlikely to react to light as they otherwise should or refocus as their attention moves from the foreground to background etc. In extreme cases this could even be a sign of overdose and as such should be taken very seriously. The eyes are often the place to look when trying to identify any drug user.

Other symptoms include cold and pale skin that can even look greenish. They are also said to appear ‘clammy’ in that they might be sweating, or they might appear to have greasy skin and hair. This is often exacerbated by the fact that many opiate users lose interest in personal hygiene etc.

Cold symptoms might also be present. Particularly this can include a runny nose and watering eyes as well as raw red nostrils. These signs come as a result of snorting heroin. Alternatively if they are injecting morphine they might have marks up their arms. If they have demonstrated the other side effects above then these alone do not always point to an addiction and might alternatively e the symptoms of an illness (though the pupils are often a giveaway). However, along with signs of drug use such as red nostrils and injection marks the picture becomes complete and drug abuse becomes a highly likely explanation.

1 comment

  1. Anonymous Reply
    June 8, 2013 at 12:12 am

    There are many people who have become physically dependent on opiate medications due to chronic pain and other medical conditions.

    Their medications are prescribed to them by medical practitioners legally. Opiate pain medications allow them to function in their daily activities where they would not be able to function without them. Not all opiate dependent or addicted patients have pale, greenish, clammy skin. They are not usually droopy of hunched over. Often they may be sleepy from the depressant effects of the medications or substances. The runny nose and watering eyes are not from snorting heroin but from drug withdrawal. The withdrawal will cause yawning, stomach cramps, nausea, diarrhea, and leg cramps as well. Heroin addicts will often get itchy and their noses will become red because they have been rubbing and scratching their itchy noses. There are even some addicts that get a burst of energy or a high from heroin and do not appear tired at all, and function regularly while on their usual dose of the drug. When they go into withdrawal they can experience such unpleasant physical symptoms that they will do almost anything to get more of the drug to make them feel normal again. I have never seen a green heroin addict before.

Leave A Comment

Please be polite. We appreciate that. Your email address will not be published and required fields are marked

This site uses Akismet to reduce spam. Learn how your comment data is processed.